Summary:Reversible valproic acid‐induced dementia was documented in a 21‐year‐old man with epilepsy who had a 3‐year history of insidious progressive decline in global cognitive abilities documented by serial neuropsy‐chological studies. Repeat neuropsychological testing 7 weeks after discontinuation of the drug revealed dramatic improvement in IQ, memory, naming, and other tasks commensurate with clinical recovery in his intellectual capacity. Possible pathophysiological mechanisms which may have been operative in this case include: a direct central nervous system (CNS) toxic effect of valproic acid; a paradoxical epileptogenic effect secondary to the drug; and an indirect CNS toxic effect mediated through valproic acid‐induced hyperammonemia. RÉSUMÉ Les auteurs rapportent l'étude documentée d'une démance reversible, induite par l'acide valproique, chez un jeune épileptique de 21 ans qui présentait depuis trois ans une diminution progressive et insidieuse de ses capacités cognitives globales, atestée par des examens neuropsychologiques répétés. Un nouveau bilan neuropsychologique sept semaines après l'arrět du médicament a montré une spectaculaire amélioration du QI, de la mémoire, et des autres items, parallèlement à la récupération de ses capacités intellectuelles. Les mécanismes physiopathologiques pouvant avoir été mis en jeu sont: un effet toxique direct de l'acide valproique sur le SNC; un effet secondaire épileptogène paradoxal du médicament; et un effet toxique indirect sur le SNC par l'intermédiaire de l'hyperammoniemie induite par l'acide valproique. RESUMEN Se ha documentado un cuadro de demencia reversible inducido por el ácido valproico en un epiléptico varón de 21 años de edad que teni'a una historia des très anos de progresivo e insidioso declinar de sus funciones cerebrales superiores documentado mediante estudios psicológicos seriados y sucesivos. La aplicación de pruebas neuropsicológicas siete semanas después de haber interrumpido la medicación mostró una mejoría dramática en el IQ, memoria, utilización de nombres y otras pruebas que se correlacionaban muy bien con la mejoría clínica y su capacidad intelectual. Entre los posibles mecanismos patofisiológicos que han podido actuar en este caso hay que pensar en: un efecto tóxico directo sobre el SNC del ácido valproico, un efecto epileptogénico paradójico secundario a la medicación, y un efecto tóxico indirecto sobre el SNC mediado a través de la hiperamonemia inducida por el ácido valproico. ZUSAMMENFASSUNG Eine reversible Valproinsäure‐induzierte Demenz wurde bei einem 21 Jahre alten epileptischen Mann dokumentiert, der über 3 Jahre eine langsam progrediente Abnahme der globalen kognitiven Fähigkeiten bei neuropsychologischen Untersuchungen erkennen ließ. Eine Wiederholung der neuropsychologischen Untersuchung 7 Wochen nach Absetzen des Medikaments zeigte eine dramatische Verbesserung des IQ, des Gedächtnisses, im Benennen und in anderen Aufgaben, die der klinischen Erholung seiner intellektuellen Fähigkeiten entsprach. Mögliche pathophysiologische Mechanismen, die in diesem Fall gewirkt haben könnten, umfassen: Eine direkte toxische Wirkung der Valproinsäure auf das ZNS, ein en paradoxen epileptogenen Effekt als Folge des Medikaments und einen indirekten toxischen Effekt auf das ZNS durch eine Valproinsäure‐induzierte Hyperammonaemie.
No takes yet. Share an insight, caveat, or question.
Zaret et al. (1986) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Epilepsia